U.S. CitiesCity-Data Forum Index
Go Back   City-Data Forum > General Forums > Health and Wellness
 [Register]
Please register to participate in our discussions with 2 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
View detailed profile (Advanced) or search
site with Google Custom Search

Search Forums  (Advanced)
 
 
Old 12-09-2011, 01:39 PM
 
Location: Georgia, USA
21,476 posts, read 26,078,274 times
Reputation: 26426

Advertisements

Quote:
Originally Posted by Moonlady View Post
Yeah, but isn't thee a signifcant difference between a natural supplement and a pharmaceutical? I don't know, I'm just asking. Wouldn't it be like the difference between valerian and valium?

My doctor gave me a sheet which told me how to reduce my cholesterol naturally. One of the supplements was Red Yeast Rice. I also take Niacin. She indicated that after a high cholesterol reading, that she would give me a year to work on reducing it naturally before resorting to statins. Interestingly enough, the sheet also contained things like eating nuts to increase your HDL. I really like when a doctor takes that approach rather than immediately resorting to writing a prescription!

In the case of the red yeast rice, it is just like taking the prescription product.

The active ingredient in red yeast rice is a statin, the same as in Mevacor.
Quick reply to this message

 
Old 12-09-2011, 10:42 PM
 
Location: Prescott AZ
5,843 posts, read 8,423,141 times
Reputation: 10702
Quote:
Originally Posted by suzy_q2010 View Post
In the case of the red yeast rice, it is just like taking the prescription product.

The active ingredient in red yeast rice is a statin, the same as in Mevacor.
Red Yeast Rice has only a SMALL portion of lovastatin in it and it does not cause the problems like muscles cramps and pain that the prescription does. I have been on all of the statin drugs and reacted very badly with each one. Plus I gained about 10 pounds. Now that I take RYR I can keep the weight off, my muscles are not achy all the time and I feel alot better.
Quick reply to this message
 
Old 12-09-2011, 11:18 PM
 
Location: Georgia, USA
21,476 posts, read 26,078,274 times
Reputation: 26426
Quote:
Originally Posted by PhxBarb View Post
Red Yeast Rice has only a SMALL portion of lovastatin in it and it does not cause the problems like muscles cramps and pain that the prescription does. I have been on all of the statin drugs and reacted very badly with each one. Plus I gained about 10 pounds. Now that I take RYR I can keep the weight off, my muscles are not achy all the time and I feel alot better.
Red yeast rice - Wikipedia, the free encyclopedia

"As commercial products will have highly variable amounts of monacolins,[19] and rarely declare this content on the label, defining risk is difficult. Ingredient suppliers have also been suspected of "spiking" red yeast rice preparations with purified lovastatin. One analysis reported several commercial products as being almost entirely monacolin K rather than the expected composition of many monacolin compounds.[20] ... There are many case reports in the literature of muscle myopathy and liver damage resulting from red yeast rice usage.[21][22][23][24][25][26][27]."

If you got a significant decrease in cholesterol with the red yeast rice, it is because of the monacolins in it, one of which is lovastatin.

It appears you have found a statin that does not cause you to have muscle pain. Having the same blood tests that are recommended for people taking prescription statins would be a good idea.

Does the product you are using list on the label its monacolin content?
Quick reply to this message
 
Old 02-21-2012, 09:30 AM
 
6,209 posts, read 6,580,879 times
Reputation: 3091
Quote:
Originally Posted by Charles View Post
Why? If your doctor recommends that you take a statin (or whatever) and he monitors your use to ensure that it is doing no harm, why the dismissal?

What is the basis of your opinion? Are you more qualified than the thousands of PhDs and cardiologist MDs (and their hundreds of thousands of man-years of research) to make those decisions?
I realize this thread is old. My doctor was insistent on me taking statins. 2 months later my hair falls out in clumps, and yes it is a side effect of statins and also it is a side effect not mentioned at all on those commercials. So, your liver needs constant attention, muscle pain is common with these drugs, your hair falls out, drug companies making billions on this drug. My level was 220, I'll take my chances and take fish oil pills and red yeast rice. By the way since I've stopped taking the statin the bald patches on my head, half my mustache, and the hair on my legs have grown back. However, I think there are people with severe conditions who should take these meds.
Quick reply to this message
 
Old 02-21-2012, 12:19 PM
 
Location: Georgia, USA
21,476 posts, read 26,078,274 times
Reputation: 26426
Quote:
Originally Posted by jmking View Post
I realize this thread is old. My doctor was insistent on me taking statins. 2 months later my hair falls out in clumps, and yes it is a side effect of statins and also it is a side effect not mentioned at all on those commercials. So, your liver needs constant attention, muscle pain is common with these drugs, your hair falls out, drug companies making billions on this drug. My level was 220, I'll take my chances and take fish oil pills and red yeast rice. By the way since I've stopped taking the statin the bald patches on my head, half my mustache, and the hair on my legs have grown back. However, I think there are people with severe conditions who should take these meds.
Red yeast rice contains the same statin that is in the prescription drug Mevacor: lovastatin.
Quick reply to this message
 
Old 02-21-2012, 12:22 PM
 
567 posts, read 792,816 times
Reputation: 1237
Red yeast rice is a natural product...Mevacor: lovastatin is a chemical synthetic/substitute.
Quick reply to this message
 
Old 02-21-2012, 12:30 PM
 
Location: Georgia, USA
21,476 posts, read 26,078,274 times
Reputation: 26426
Quote:
Originally Posted by pooterposh View Post
Red yeast rice is a natural product...Mevacor: lovastatin is a chemical synthetic/substitute.
The lovastatin molecule in both is identical. Your body cannot tell the difference, and the risks and side effects are the same.

If you take red yeast rice, your doctor needs to know and you need to have liver function monitored.
Quick reply to this message
 
Old 02-21-2012, 02:22 PM
 
6,209 posts, read 6,580,879 times
Reputation: 3091
Quote:
Originally Posted by suzy_q2010 View Post
Red yeast rice contains the same statin that is in the prescription drug Mevacor: lovastatin.
I've taken two statins, both made my hair fall out, RYR has not. Why? I have no idea. I've not taken Mevacor. When I broached this issue with my doctor he rolled his eyes and said he had another patient with the same issue.

I'm aware of one pharma who has argued in court to ban the sale of RYR because they claim they have a patient on the key natural ingredient in RYR that is artificially manufactured in their statin. So far the FDA has not been able to block the sale of RYR. I believe statins are important but I'm absolutely convinced side effects are much more prevalent than one is led to believe, ranging from severe muscle pain, hair loss, and mental issues and of course the liver. I wish it wasn't so.
Quick reply to this message
 
Old 02-21-2012, 05:18 PM
 
Location: Brawndo-Thirst-Mutilator-Nation
15,140 posts, read 15,198,298 times
Reputation: 10871
Quote:
Originally Posted by Charles View Post
Why? If your doctor recommends that you take a statin (or whatever) and he monitors your use to ensure that it is doing no harm, why the dismissal?

What is the basis of your opinion? Are you more qualified than the thousands of PhDs and cardiologist MDs (and their hundreds of thousands of man-years of research) to make those decisions?

For a lot of people it REALLY lowers their quality of life............joint pain, fatigue, memory loss, depression.......to name a few. You know, little thingees like BAD SIDE EFFECTS.......that is why many people quit taking Statins.
Quick reply to this message
Please register to post and access all features of our very popular forum. It is free and quick. Over $68,000 in prizes has already been given out to active posters on our forum. Additional giveaways are planned.

Detailed information about all U.S. cities, counties, and zip codes on our site: City-data.com.


 
Please update this thread with any new information or opinions. This open thread is still read by thousands of people, so we encourage all additional points of view.

Quick Reply
Message:
Over $104,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Health and Wellness
Similar Threads
Follow City-Data.com founder on our Forum or

All times are GMT -6.

2005-2018, Advameg, Inc.

City-Data.com - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25, 26, 27, 28, 29, 30, 31, 32, 33, 34, 35 - Top